Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

August 8, 2014Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2014, 5:57 PM MDT for Box Elder County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 5:57 PM MDT (23:57 UTC)
Expired
Aug 8, 2014, 6:45 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 78 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS55 KSLC 082357
SVRSLC
UTC003-090045-
/O.NEW.KSLC.SV.W.0022.140808T2357Z-140809T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 556 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR JUNIPER...OR 13 MILES WEST
  OF SNOWVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SNOWVILLE AND CURLEW JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4200 11262 4191 11256 4170 11279 4189 11315
      4200 11307
TIME...MOT...LOC 2356Z 306DEG 15KT 4197 11298 

$$

RG
2 follow-up statements
940 
WWUS55 KSLC 090032
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT FRI AUG 8 2014

UTC003-090045-
/O.CON.KSLC.SV.W.0022.000000T0000Z-140809T0045Z/
BOX ELDER UT-
632 PM MDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL BOX ELDER COUNTY...

AT 632 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SNOWVILLE...MOVING EAST AT 15 MPH.

THIS STORM WILL PRODUCE STRONG WINDS AS IT CROSSES I-84 NEAR THE 
IDAHO BORDER. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSS WINDS. 

LOCATIONS IMPACTED INCLUDE...
SNOWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4200 11262 4191 11256 4174 11275 4193 11304
      4200 11299
TIME...MOT...LOC 0032Z 270DEG 15KT 4195 11279 

$$
009 
WWUS55 KSLC 090041
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT FRI AUG 8 2014

UTC003-090050-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-140809T0045Z/
BOX ELDER UT-
641 PM MDT FRI AUG 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
WILL EXPIRE AT 645 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4200 11262 4191 11256 4174 11275 4193 11304
      4200 11299
TIME...MOT...LOC 0036Z 306DEG 15KT 4195 11279 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT FRI AUG 8 2014

.SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE
FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON
SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH
EARLY NEXT WEEK.

&&

.DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF
NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE
OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR
WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE
UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE
NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS
CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING
THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL
MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT.

SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING
CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM
VALLEYS.

SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING
PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY
OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED
DIURNAL CONVECTION.

GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH
PARKS AND CANYON COUNTRY THROUGH THE WEEKEND.

BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED
OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT
IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK
INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET
EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO
SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE
AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND
FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG
THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY
ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD
OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST
AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE
TUES/WED PERIOD.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10
PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS
AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN
THREAT.

&&

.FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS
AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY
OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE
SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON
CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER
TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE
DISTRICT EARLY IN THE UPCOMING WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...TRAPHAGAN
AVIATION...SOLUM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 4:36 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT FRI AUG 8 2014

UTZ001>016-019>021-517-518-WYZ021-091230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
436 AM MDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE
OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE
STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:11 PM MDTSevere Thunderstorm WarningSLCBox Elder49 min
Aug 8, 4:53 PM MDTSevere Thunderstorm WarningSLCBox Elder67 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.